• Does chemo get better? Are extreme sleepiness and then insomnia normal?

    Asked by DaisyMae on Sunday, January 20, 2013

    Does chemo get better? Are extreme sleepiness and then insomnia normal?

    Off work due to lobeectomy, and hoping to return...weak, fatigued, nausea, shaky after light chores/short walks, getting migraines, but have only had 1 treatment thus far and am due for six more months! Young and wanna work, but dont know if i can with all these symptoms???

    12 Answers from the Community

    12 answers
    • TinaJacques' Avatar

      Are you taking a steroid as part of your chemo regimen? I had massive doses of steroids as part of mine and it caused insomnia, but I was prescribed sleeping medication and it helped a great deal. Your sleepiness during the day is partly caused by the fact that you aren't sleeping at night. If you were to get a prescription for a sleeping pill you would probably find that you were less sleepy during the day, but chemo is really hard on the body, so some amount of sleepiness is probably going to happen no matter what. I also had/have migraines as a side effect of my treatments and was prescribed topamax which works great for me but one of the side effects is losing weight so if you are somebody that loses weight with chemo, this wont be a good drug for you. Talk to your health care team about all of your side effects because most or all of them can be managed. Good luck!

      almost 4 years ago
    • nancyjac's Avatar

      I wouldn't say it becomes easier, but it becomes much more predictable and routine.You and your doctor will know what side effects you get and how to best manage them.

      almost 4 years ago
    • Peroll's Avatar

      DasiyMae, I too had most of the same side effects and was able to work during chemo. I am an engineer so I sit at a desk most of the time which makes it easier. You should get some meds to help with the side effects, anti nausea meds help a lot but you need to take them at the first sign onf nausea and you Dr should give you more that one as some work better that others for some people. You can try sleeping pills, either benadryl or a prescription med like ambien to see if that helps. Also ask what to do for migraines as some over the couter stuff might interact with the chemo. Alway tell your Drs before strarting anything even over the counter. Also you might ask for a referal to Physical Therapy as it csan help wioth the fatigue and get you stronger. Good Luck

      almost 4 years ago
    • gwendolyn's Avatar

      I don't know how long it's been since your lobectomy but it takes the body many months to recover from surgery. Quite possibly much of the fatigue you are experiencing is due to the surgical healing process. Talk to your doctor about all your symptoms for help with them. Take it easy on yourself with regard to getting back to work.

      almost 4 years ago
    • karen1956's Avatar

      I had insominia from time of Dx through Tx and for a few years after.....sleeping pills were very helpful....I usually came home to bed day of chemo.....I was working full time during Tx...chemo was on TH....took Friday off too and generally went back to work on monday.....I went for IV hydration and nausea meds the couple days fter chemo...

      almost 4 years ago
    • SueRae1's Avatar

      The insomnia is probably caused by steroids, which the give you to help mitagate the side effects of your treatment. It can also cause anger issues as well. I spoke with my oncologist about it and the dose was lowered. I still have sleep problems especially in the 2-3 day after my infusion. I was give a prescription for a very low dose of a insomnia medication to help me sleep when that happens.

      I found my reaction to my first infusion was the worst. Partly because I didn't know what to expect. Many people have had the same reaction. as other have said, you get in to a routine, know what to expect and are able to pace yourself.

      Hugs and Good Luck.

      almost 4 years ago
    • Lottiestuff's Avatar

      I agree with others about the steroids causing insomnia. I have completed my chemo now but had one treatment a week for 3 weeks and then 1 week off before starting over. Each time I had the chemo, I fell asleep in the chair and was groggy for several hours after so went home to bed. I was able to continue my line dancing several days and evenings a week but am retired so work was not involved. On the night of my chemo treatment, I could not sleep but was told that was because of steroids. I got 3 different med for nausea but did not need them very often. I was pretty much able to continue my routines once I recovered from my surgeries.

      almost 4 years ago
    • SandiD's Avatar

      Not easier, but you do learn what to expect. I could not have worked, but I know some people do. You really have to watch out for germs because chemo destroys your immune system. Chemo gets easier when it ends! You are fighting for your life! That has to come first. Check with your oncologist. I know some people cannot miss work. Insomnia is usually from the steroids before chemo. It passes, then fatigue sets in. Right when you start feeling better, you start over. But it is killing your cancer! Good luck to you!

      almost 4 years ago
    • NanaL's Avatar

      Hi DaisyMae, I agree with some of the other comments, You have to give yourself time to heal from your surgery. I have been working between my treatments but recently this has been getting harder to do. I applied for disability last week and hope to be able to quit work soon. It just depends on how long the process will take. I was first diagnosed in July of 2010. I am Stage 4 colo/rectal with mets to my lungs. Your body will hopefully adjust to the chemo and hopefully they can give you some meds for the migraines. Thoughts and prayers being sent your way.

      almost 4 years ago
    • myb's Avatar

      I used to take an anti-anxiety the night before I started chemo so I could get to sleep and not wake up exhausted and nauseous before chemo even began. I used to sleep through the chemo as continued the anti anxiety at night time while on chemo pump for 46 hrs, then would go through a several days of not sleeping before return back to the somewhat normal sleep mode. And then it would all start again. You'll hear this often, that everyone is different. But you need to tell your Oncologist. I used to keep a daily log of the pills I took, how I slept or not, how I felt, other side effects which I would give to my onc at each chemo treatment which were spaced every 2 weeks for 12 sessions.

      almost 4 years ago
    • nance's Avatar

      Hi DaisyMae, I suffered with extreme fatique and nausea all thru my chemo. I found that feeling nausea only added to my faitque. Some things I did for the nausea was eat lots of ginger products. In fact I had so much ginger around my house I felt as if I was in a gingerbread house. LOL. Gin Gin candy, ginger tea, ginger pieces of gel candy, ginger to cook with and even a ginger lollypop. I also ate small meals throughout the day. Now for the insomnia my doctor did prescribe a mild relaxer. In addition I took lots of epsom salt baths with lavendar bubble bath to relax. The epsom salt will help detox the chemo out of your body. I hope this helps. Hang in there! Nance

      almost 4 years ago
    • alivenwell's Avatar

      If it's any consolation, I had migraines after the 1st treatment, but they did not occur after that point. It may be your system's adjustment. I was sensitive to bright light and coldness.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.